Michigan, 2003

Hail in Michigan, July 7, 2003

July 7, 2003 · NWS MQT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 7, 3:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 7, 3:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT MON JUL 7 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE OVERNIGHT
TEMPERATURES AND THE ENDING OF SHOWERS POTENTIAL THIS EVENING.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A WEAK LOW OVER
ONTARIO...AND OVER BRITISH COLUMBIA. A RIDGE IS OVER THE EASTERN
ROCKIES...WITH A NEAR ZONAL FLOW SEPARATING THESE SYSTEMS. A
SHORTWAVE ROTATING AROUND THE BASE OF THE ONTARIO LOW IS GENERATING
SCATTERED THUNDERSTORMS OVER EASTERN LAKE SUPERIOR THIS AFTERNOON.
ANOTHER WEAK SHORTWAVE IS TRACKING THROUGH SOUTHERN MINNESOTA AND
CENTRAL WISCONSIN ALSO GENERATING A FEW THUNDERSTORMS. SURFACE
ANALYSIS INDICATES A COLD FRONT STRETCHING FROM A LOW OVER CENTRAL
ONTARIO ACROSS THE NORTHERN LOWER MICHIGAN...INTO CENTRAL IOWA. A
WARM FRONT IS OVER LOWER MICHIGAN. BEHIND THE WARM FRONT SURFACE DEW
POINTS ARE IN THE 70S. THIS ABUNDANCE OF MOISTURE HAS GENERATE A FEW
SEVERE THUNDERSTORMS THIS MORNING. AN UPPER LEVEL JET IS OVER LAKE
SUPERIOR THIS AFTERNOON PRODUCING DIVERGENCE OVER SOUTHERN WISCONSIN
AND OVER JAMES BAY.

MODEL SHOWING FAIRLY STRONG Q-VECTOR CONVERGENCE CONTINUING OVER
WISCONSIN THIS EVENING...AND DIVERGENCE OVER THE FORECAST AREA. LOW
LEVEL JET OVER THE FORECAST AREA WILL DRAWING MORE MOISTURE INTO THE
AREA THIS AFTERNOON. ADIABATIC CONDITION STILL PRODUCING SOME SBCAPE
AROUND 1000J/KG OVER EASTERN U.P. THIS EVENING. LIFTED INDICES
AROUND 0 WILL PERSIST INTO THE EVENING HOURS OVER EASTERN U.P.
LOWEST LIS WILL BE TO THE SOUTH OF THE FORECAST AREA. BY 6Z
TONIGHT...LIS WILL HAVE INCREASED TO +6 OVER THE AREA AND CAPE WILL
FALL OFF TO ZERO. THUS THE POTENTIAL FOR SHOWERS WILL BE WEAK THIS
EVENING AND EVEN LESS OVERNIGHT. THE LOW OVER ONTARIO WILL SHIFT
JUST TO THE EAST OF JAMES BAY OVERNIGHT. THE COLD FRONT WILL CHARGE
INTO THE LOW OVER GREAT LAKES. SURFACE DEW POINT WILL FALL INTO THE
50S OVER THE FORECAST AREA TONIGHT.

THE UPPER LEVEL LOW WILL SLIDE ACROSS NORTHERN QUEBEC DRAGGING A
SHORTWAVE ACROSS ONTARIO ON TUESDAY. A 1018MB RIDGE WILL SETTLE INTO
THE UPPER GREAT LAKES PUSHING THE COLD FRONT INTO THE OHIO VALLEY.
COLDER TEMPERATURES AND DRIER AIR WILL ADVECT INTO THE AREA. WIND
WILL BE LIGHT. THE WEAK SHORTWAVE WILL CONTINUE TO RESIDE OVER LAKE
SUPERIOR TUESDAY NIGHT AS WILL THE SURFACE RIDGE. DRY AIR AND COOL
TEMPERATURES WILL REMAIN AS WELL. WEAK SHORTWAVE ENERGY WILL TREK
SLOWLY ACROSS LAKE SUPERIOR AND UPPER MICHIGAN ON WEDNESDAY. THE
SURFACE RIDGE WILL DOMINATE CONDITION AND KEEP THE CHANCES OF
SHOWERS TO A MINIMUM.

A WEAK MID LEVEL RIDGE WILL MOVE ACROSS THE FORECAST AREA ON
WEDNESDAY NIGHT. THE SURFACE RIDGE WILL REMAIN IN PLACE AS
WELL...KEEP THE CONDITIONS DRY. TO THE WEST A SHORTWAVE WILL PUSH
INTO MANITOBA. A COLD FRONT WILL DEVELOP OVER THE NORTHERN PLAINS
ASSOCIATED WITH THIS SYSTEM. THE SHORTWAVE WILL SLIDE INTO UPPER
MICHIGAN ON THURSDAY...ESCORTING THE COLD FRONT INTO WESTERN LAKE
SUPERIOR. THE ACCOMPANYING MOISTURE WILL FEED SHOWERS OVER THE
WESTERN TWO THIRDS OF THE FORECAST AREA ON THURSDAY.

THE LONGWAVE TROUGH WILL MOVE ACROSS THE FORECAST AREA ON THURSDAY
NIGHT. THE SURFACE LOW AND ASSOCIATED COLD FRONT WILL MIGRATE TO THE
LOWER GREAT LAKES. MODELS SHOW A FIELD OF MEAN RELATIVE HUMIDITY OF
AROUND 70 PERCENT WILL SLIDE QUICKLY THROUGH THIS AREA. A FEW
SHOWERS MAY ACCOMPANY THIS FRONT AS IT RACES ACROSS THE AREA. THE
ACCOMPANYING CLOUD WILL LIMIT RADIATIONAL COOLING. SO LITTLE WARMER
TEMPERATURES CAN BE EXPECTED. THE RIDGE WILL BUILD OVER THE WESTERN
CONUS. WEAK SHORTWAVE WILL SLIDE DOWN THE LEE OF THE RIDGE AND
THROUGH THE NORTHERN PLAINS ON FRIDAY. A SURFACE RIDGE WILL BUILD
OVER THE NORTHERN PLAINS. THIS SHOULD BRING DRIER AND MORE STABLE
AIR TO THE AREA. TEMPERATURES SHOULD REBOUND TO NEAR 80 OVER THE
AREA. ANOTHER WEAK SHORTWAVE WILL TRAVERSE UPPER MICHIGAN ON FRIDAY
NIGHT. THE AIR MASS WILL BE FAIRLY DRY AS MOST OF MOISTURE WILL BE
THE SOUTH OF UPPER MICHIGAN. A BROAD RIDGE WILL DOMINATE THE AREA SO
DO NOT EXPECT ANY RAIN ON FRIDAY NIGHT. ANOTHER WEAK SHORTWAVE WILL
SLIDE DOWN THE LEE OF THE ROCKIES RIDGE AND WILL MOVE TO THE SOUTH
OF THE FORECAST AREA ON SATURDAY. CONDITIONS WILL REMAIN DRY HERE. A
COLD FRONT WILL SHIFT INTO THE NORTHERN PLAINS REACHING UPPER
MICHIGAN ON SATURDAY NIGHT. THE ACCOMPANYING SHORTWAVE ENERGY AND
MOISTURE WILL SHIFT ACROSS THE FORECAST PRODUCING A FEW SHOWERS AND
POSSIBLE THUNDERSTORMS. THE INSTABILITY AND MOISTURE WILL CONTINUE
INTO SUNDAY GENERATING MORE SHOWERS. THIS INSTABILITY WILL CONTINUE
INTO SUNDAY NIGHT...AND MOVE EAST OF THE AREA BY MONDAY MORNING.

.MQT...NONE.

DLG
Hazardous weather outlook, Jul 7, 5:07 AM EST, 11 hours 53 minutes before
MIZ001>007-009>014-084-085-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
607 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A
SLIGHT RISK THAT A FEW OF THE THUNDERSTORMS EAST OF A MARQUETTE TO
IRON MOUNTAIN LINE MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS.

THERE IS A CHANCE OF THUNDERSTORMS EAST OF A ESCANABA TO MUNISING
LINE THIS EVENING...SOME OF WHICH MAY BE SEVERE PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MRD

The radar

The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Luce

When
July 7, 5:00 PM EST to 5:10 PM EST
Where
Luce County, 9 mi E of Deer Park
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.667, -85.417

Hail 2 1/2 inches in diameter was reported near the shore at Two Heart.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330131.